| 0.8°C Dublin

How to cope with aches and pains of the Leaving Cert

PHARMACISTS are braced for an upsurge in ailments like nausea, headaches and upset stomachs as the countdown to the Leaving Cert begins.

There are just 12 days left before the State exams get under way. Some 50,000 students will sit the exams.

The Irish Pharmacy Union (IPU) has warned that stress levels are higher than usual in the run-up to exams, as well as during them, resulting in an increase in headaches, stomach upsets, cold sores and a flare-up of conditions such as eczema, asthma and hayfever.

Kathy Maher, the vice-president of the IPU, said: "The flare-up of certain conditions can add further stress to a student who may already be feeling overwhelmed.

"The build-up to the exams is very stressful, and it can last right through the exam season," she said.

In addition, cramming late at night and a lack of sleep can add to the stress.

"It is important for students to do their best to try to manage their health and stress levels by getting a good night's sleep and eating healthy foods."

Pharmacists have drawn up tips to help students minimise their symptoms.

In relation to headaches, they advise students to drink "plenty of water to avoid dehydration, study in a well-ventilated room and take regular breaks, particularly students who wear glasses or contact lenses, so as not to strain their eyes".

The advice for those suffering from insomnia is to avoid products containing caffeine.

Meanwhile, there are fears that hayfever sufferers are in for a bad season when the temperature picks up.

Ms Maher said students should consult a pharmacist if they are buying antihistamines to ensure that their medication does not impair concentration or cause drowsiness.

Pharmacists should also be consulted before taking any medication for headaches.

The 2013 written examinations in the Leaving Cert start on Wednesday June 5.

fdillon@herald.ie


Privacy